Virginia, 2023Flash Flooding and Debris Flow in Virginia, July 14 to 16, 2023
July 14 to 16, 2023 · NWS RNK · 18 events in 4 counties and zones
A trough of low pressure was situated from Buckingham County, VA southeast through Alleghany County, NC during the evening of the 15th, while a cold front was advancing eastward across the mountains. A wave of low pressure passing along the front over western North Carolina served to increase low level winds into the 20 kt-25 kt range from the south, tapping into deep moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure was situated from Buckingham County, VA southeast through Alleghany County, NC during the evening of the 15th, while a cold front was advancing eastward across the mountains. A wave of low pressure passing along the front over western North Carolina served to increase low level winds into the 20 kt-25 kt range from the south, tapping into deep moisture. By 8 pm EDT, precipitable water values across Campbell and Appomattox Counties had risen as high as 2.1 inches, which is around 2 standard deviations above normal for mid-July for central Virginia per NWS gridded climatology estimates. Instability was also observed to be extremely high, with surface-based CAPE values in the 2,500 to 3,000 J/Kg range. By 10 pm EDT, storms that had made steady progress southeast across Bedford County were beginning to stall along the surface trough stretching across Campbell and Appomattox Counties. Steady flow of moisture from the south continued to feed into the line of storms, with cells beginning to train over the same locations. High instability continue to support rainfall rates within the stronger cells of 4+ inches per hour. By 11 pm EDT, CREST Unit Streamflows were beginning to exceed 600 cfs per mi^2 across the southern portion of the City of Lynchburg into northern Campbell County, persisting as such through 1 am EDT on the 16th, when heavy rain exited the area. FLASH 3-hour Average Recurrence Intervals were observed approaching a 200-year rainfall event just north of the Town of Rustburg. This resulted in considerable flooding across Campbell county and Lynchburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 14, 8:54 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 14, 8:54 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
954 PM EDT Fri Jul 14 2023
.SYNOPSIS...
A frontal boundary will sag through the area over the next
couple of days. However, more importantly is a deepening upper
trough anchored over the Great Lakes that will send a series of
disturbances through the area over the next several days.
This will keep the chance of showers and storms around into next
week, though the more coverage will occur through this weekend.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 950 PM EDT Friday...
While coverage of showers and storms has decreased as a whole
across the region, the greatest concentration is making
progress southeast of the Lynchburg region. Additional, less
concentrated coverage, was between roughly Floyd and Danville
Virginia. The activity across both of these region is expected
to continue on a east to southeast path with general trend
towards dissipation through midnight, with limited coverage
into the early morning hours of Saturday.
Have adjusted hourly temperatures and dew points to better match
the latest conditions and expected trends over the next few
hours.
As of 645 PM EDT Friday...
Heading into the evening hours we still have some ongoing robust
showers and storms across portions of the region. Most were
located near or just south of the I-64 corridor in WV and VA.
The heaviest showers and storms were generating instantaneous
rainfall rates around or a little over four inches per hour. We
will continue to monitor any areas in need of flood advisories
or flash flood warnings as needed based upon today's
precipitation falling over regions that received significant
rain on Thursday.
We will also continue monitoring for the potential for any
additional severe thunderstorm warnings. Some storms late this
afternoon and early evening have produced strong and tall
updrafts capable of supporting hail production. With the
collapse of these cores, there has also been concern for strong
outrushes of wind.
As the evening progresses, coverage of showers and storms on the
whole are expected to decrease. However, we are still expecting
the greatest concentrations to become focused over portions of
Southside Virginia.
As of 215 PM EDT Friday...
Scattered showers and storms this afternoon into tonight.
WSR-88d images showed scattered showers and thunderstorms this
afternoon mainly in the western mountains. The combination of strong
diurnal heating, rich low level moisture and some upper level energy
will trigger scattered showers and thunderstorms. With PWATS around
1.25 inch, thunderstorms with heavy rains are possible especially
with any training of storms. Will need to watch for flooding
problems tonight into Saturday. Isolated strong to severe
thunderstorms are possible this afternoon across the Piedmont.
The main threat will be damaging winds. High-res CAMs and the
synoptic models overall showing scattered storms this afternoon
as the front weakens. Convection will diminish quickly with the
loss of heating this evening into tonight. Low temperatures
tonight will range from the upper 50s in the mountains to near
70 degrees in the Piedmont.
An upper level shortwave moving across the region Saturday will
generate showers and thunderstorms. PWATs rise to 1.5 to 2.0 inches
in most places so efficient rain producing storms likely. SPC has
placed western portions of the forecast area Saturday in
marginal risk for severe thunderstorms. The main threats will be
damaging winds and heavy downpours. High temperatures Saturday
will range from the mid 70s in the mountains to around 90
degrees in the Piedmont.
Medium to high confidence in the Near Term Forecast Period.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...
Showers and storms continuing Saturday night with some chances
on Sunday as cold front pushes across the area...
Convection could linger into the early morning hours Saturday night
ahead of the cold front that is progged to push eastward along the
southern extent of the broad upper low and traverse the area Sunday.
While the environment looks to be weakly sheared, there is enough
progged instability along with the frontogenetic forcing to where
some stronger or partially organized storms could develop. The drier
airmass behind the front finally starts to advect in from the west
by later Sunday, then we should be set for a mainly sunny and dry
Monday with only some slight pops in the far west as the next piece
of energy and moisture axis starts to amplify across the Ohio Valley.
Forecast confidence is medium to high.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 PM EDT Friday...
Continued shower and storm potential for parts of the area
each day...
While the upper low dampens north of the area, the regime may stay
fairly active with some NW flow aloft and possible influence of
multiple perturbations tracking along it. Each day looks to have the
greater chance for convection in the north and west portions, though
cannot rule out some more organized clusters or MCS crossing further
into the area given such a setup, which guidance frequently
struggles to resolve. By Friday, there could be another fropa,
but guidance has some discrepancy on the strength of the upper
energy that could translate in support of.
Max temps overall look to be near to slightly above climo norms.
Forecast confidence is medium.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 740 PM EDT Friday...
A wind range of flight conditions exist across the area
currently. If showers and storms are not ongoing, the area
is more likely to have VFR conditions. Within and near the
regions of the showers and storms, or where the showers and
storms have recently concluded, sub-VFR conditions are likely.
Coverage of shower and storms will decrease after sunset, but
those which remain are expected to be become most concentrated
between KLYH and KDAN.
Areas of low clouds and fog will develop overnight into Saturday
morning. KLWB is the taf site with the higher probability for
dense fog and IFR/LIFR conditions. With mixing low clouds will
lift be mid morning, return most locations to VFR. By Saturday
afternoon, we expect a return of scattered showers and storms
across the area much like today. Look for sub-VFR conditions
within and near the storms and mainly VFR elsewhere.
High confidence in ceilings, visibilities and winds during the
taf period.
Forecast confidence is moderate on all parameters.
EXTENDED AVIATION OUTLOOK...
Unsettled and active weather pattern will remain in place
through the weekend, with less coverage early next week for
storms. Fog and low clouds possible during the mornings barring
any cloud cover from a front, especially at the typical spots
like KLWB. By midweek the best chances of storms with Sub-VFR
conditions will be in the mountains.
In general, VFR from 14z-03z outside of showers/storms and then
possible sub-VFR at night with fog.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...WP/AB
NEAR TERM...DS/KK
SHORT TERM...AB
LONG TERM...AB
AVIATION...DS/KK/WPHazardous weather outlook, Jul 14, 1:27 PM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
227 PM EDT Fri Jul 14 2023
NCZ002>006-019-020-VAZ016-017-032>035-043>047-058-059-151830-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-
Floyd-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
227 PM EDT Fri Jul 14 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms this afternoon into this evening will bring
heavy rainfall which could lead to isolated instances of flooding.
Additionally, a few storms could become severe with damaging winds
the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered to numerous storms can be expected Saturday with
torrential rains leading to flooding possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-018-VAZ011>015-018>020-022>024-151830-
Ashe-Watauga-Giles-Wythe-Pulaski-Montgomery-Grayson-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
227 PM EDT Fri Jul 14 2023
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
A few thunderstorms this afternoon will bring heavy downpours.
Localized flooding is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storms on Saturday could also bring torrential rains and flooding
especially in the afternoon, as well as damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-010-WVZ042>044-507-508-151830-
Tazewell-Smyth-Bland-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
227 PM EDT Fri Jul 14 2023
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storms Saturday could bring damaging winds and heavy downpours which
could cause isolated flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 14, 8:14 PM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
914 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Dmg Rockbridge Baths 37.90N 79.42W
07/14/2023 Rockbridge VA 911 Call Center
A couple trees down.
&&
SHLocal storm report, Jul 14, 8:15 PM EST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
915 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM Tstm Wnd Dmg Brownsburg 37.94N 79.32W
07/14/2023 Rockbridge VA 911 Call Center
Two trees down in town.
&&
SHLocal storm report, Jul 14, 8:17 PM EST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
917 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Dmg Fairfield 37.89N 79.30W
07/14/2023 Rockbridge VA 911 Call Center
A couple trees down along North Lee Highway.
&&
SHLocal storm report, Jul 14, 8:19 PM EST, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
919 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Dmg 1 NW Cornwall 37.81N 79.32W
07/14/2023 Rockbridge VA 911 Call Center
Tree down in Cornwall.
&&
SHSpecial weather statement, Jul 14, 9:31 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1031 PM EDT Fri Jul 14 2023
VAZ017-033-150300-
Franklin VA-Floyd VA-
1031 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of
northeastern Floyd and southwestern Franklin Counties through 1100 PM
EDT...
At 1030 PM EDT, Doppler radar was tracking a strong thunderstorm near
Endicott, or 7 miles west of Ferrum, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount...
Floyd...
Sydnorsville...
Ferrum...
Terrys Fork...
Endicott...
and Check.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3684 8007 3685 8009 3685 8010 3687 8023
3687 8025 3686 8026 3687 8034 3706 8027
3708 7980 3681 7982
TIME...MOT...LOC 0230Z 272DEG 19KT 3696 8014
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Jul 14, 10:05 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1105 PM EDT Fri Jul 14 2023
VAZ017-032-033-043-150330-
Henry VA-Franklin VA-Patrick VA-Floyd VA-
1105 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of
northeastern Floyd, central Henry, northeastern Patrick and southern
Franklin Counties and the City of Martinsville through 1130 PM EDT...
At 1105 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ferrum, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinsville...
Rocky Mount...
Floyd...
Ferrum...
Bassett...
Sydnorsville...
and Penhook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 7978 3689 8035 3708 8019 3697 7961
3689 7963
TIME...MOT...LOC 0305Z 289DEG 18KT 3690 8001
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
VFJEvent by event
15 flash flood, 1 heavy rain, 1 flood, 1 debris flow. Local standard time, as filed.
Heavy Rain, Campbell
- When
- July 14, 11:00 PM EST to July 15, 11:00 PM EST
- Where
- Campbell County, Lynchburg Arpt
- Reported by
- ASOS
- Coordinates
- 37.330, -79.200
The ASOS at Lynchburg Regional Airport recorded 4.29 inches of rainfall for July 15th, which is a new daily record for that date and the second highest single day rainfall total for this station during the month of July. The ASOS measured a total of 3.56 inches during a 2-hour span ending 11 pm EDT, which is a 100-year rainfall event for this duration per NOAA Atlas 14 precipitation frequency estimates.
Flood, Appomattox
- When
- July 15, 6:30 PM EST to 8:30 PM EST
- Where
- Appomattox County, 0.3 mi WSW of Bent Creek to 0.29 mi WSW of Bent Creek
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.528, -78.835
Oakville Road was flooded due to standing water after a heavy rainfall. No damage was reported to the road, and it was open to traffic after the flooding receded.
Flash Flood, Lynchburg (C)
- When
- July 15, 9:15 PM EST to 11:00 PM EST
- Where
- Lynchburg (C) County, 0.55 mi NNW of (Lyh)glenn Fld Lynch to 0.66 mi NNW of (Lyh)glenn Fld Lynch
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.338, -79.202
Water overflowing from a tributary of Simons Run was observed covering Simons Run Road as much as a foot deep in spots. There was no damage to the road and it was reopened after the flooding receded. A tree was also blown down across the road by thunderstorm winds.
Flash Flood, Campbell
- When
- July 15, 9:20 PM EST to July 16, 1:00 AM EST
- Where
- Campbell County, 0.56 mi E of Bocock
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.369, -79.110
Eastbrook Road was flooded and impassible near the intersection with Campbell Avenue due to high runoff from heavy rainfall. No damage was reported to the road and it was reopened to traffic after the flooding receded.
Flash Flood, Campbell
- When
- July 15, 9:30 PM EST to July 16, 1:30 AM EST
- Where
- Campbell County, 1.34 mi SSE of Lone Jack to 1.44 mi SSE of Lone Jack
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.331, -79.114
Heavy rain resulted in rapid flooding of Sunnymeade Road several inches deep at multiple locations. No damage was reported to the road, and it was reopened to traffic after the flooding receded.
Flash Flood, Lynchburg (C)
- When
- July 15, 9:30 PM EST to July 16, 1:45 AM EST
- Where
- Lynchburg (C) County, 0.82 mi E of Lynchburg Falwell Ar to 0.7 mi E of Lynchburg Falwell Ar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.378, -79.105
Water from Little Opossum Creek was observed flowing several inches deep across Holcomb Path Road. No damage was reported to the road, and it was open to traffic after the flooding receded.
Flash Flood, Campbell
- When
- July 15, 9:30 PM EST to July 16, 1:30 AM EST
- Where
- Campbell County, 1.56 mi SE of Lynchburg Arpt to 1.49 mi SE of Lynchburg Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.312, -79.183
Water from a tributary of Flat Creek was observed flowing several inches deep across English Tavern Road. No damage was reported to the road, and it was open to traffic after the flooding receded.
Flash Flood, Campbell
- When
- July 15, 9:35 PM EST to July 16, 1:30 AM EST
- Where
- Campbell County, 0.81 mi ENE of Posm
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.386, -79.067
A tributary of Opossum Creek was observed overflowing its banks and flowing across Highway 460 several inches deep near the ramp onto Mt. Athos Road. Mt. Athos Road also experienced flooding due to heavy runoff. No damage was reported to either roadway, and both were passable to traffic after the flooding receded.
Flash Flood, Campbell
- When
- July 15, 9:40 PM EST to July 16, 1:00 AM EST
- Where
- Campbell County, 2.33 mi ESE of Lynchburg Arpt to 2.35 mi ESE of Lynchburg Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.312, -79.164
Flat Creek was observed out of its banks and flowing into the cul-de-sac on Jeter Court. The water was also approaching homes along the cul-de-sac, however it is unknown if the water entered the homes. No damage was reported to Jeter Court, and the road was reopened after the flooding receded.
Flash Flood, Campbell
- When
- July 15, 9:45 PM EST to July 16, 1:30 AM EST
- Where
- Campbell County, 1.14 mi WSW of Timberlake to 1.12 mi WSW of Timberlake
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.321, -79.267
Buffalo Creek was observed flooding out of its banks and across Grove Avenue several inches deep. No damage was reported to the road.
Flash Flood, Campbell
- When
- July 15, 9:45 PM EST to July 16, 1:45 AM EST
- Where
- Campbell County, 0.69 mi S of Timberlake to 0.58 mi SSW of Timberlake
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.320, -79.250
Buffalo Creek was observed flooding out of its banks across Arrowhead Drive, Lake Court Avenue and Farfields Drive, all several inches deep. No damage was reported to these roads.
Flash Flood, Appomattox
- When
- July 15, 9:45 PM EST to July 16, 1:30 AM EST
- Where
- Appomattox County, 2.32 mi W of Spout Spg to 2.27 mi W of Spout Spg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.351, -78.962
Water from Holts Branch was observed flooded out of its banks and flowing several inches deep across Stage Road. No damage was reported to the road, and it was open to traffic after the flooding receded.
Flash Flood, Campbell
- When
- July 15, 9:48 PM EST to July 16, 1:30 AM EST
- Where
- Campbell County, 0.54 mi W of Concord to 0.56 mi W of Concord
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.351, -78.990
Water from Archer Creek was observed flowing several inches deep across Highway 460 near the intersection of Tallyho Road. No damage was reported to the highway, and it was open to traffic after the flooding receded.
Flash Flood, Campbell
- When
- July 15, 10:00 PM EST to July 16, 1:30 AM EST
- Where
- Campbell County, 3.22 mi SSE of Posm to 3.08 mi SSE of Posm
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.340, -79.050
Water from Dutchman Branch was observed flowing several inches deep across Oxford Furnace Road. No damage was reported to the road, and it was open to traffic after the flooding receded.
Flash Flood, Campbell
- When
- July 15, 10:10 PM EST to July 16, 1:45 AM EST
- Where
- Campbell County, 1.79 mi WNW of Winfall to 1.94 mi WNW of Winfall
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.240, -79.130
Water from Rough Creek was observed flowing several inches deep across Browns Mill Road. No damage was reported to the highway, and it was open to traffic after the flooding receded.
Flash Flood, Campbell
- When
- July 15, 10:15 PM EST to July 16, 1:45 AM EST
- Where
- Campbell County, Rustburg to 0.21 mi WNW of Rustburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.280, -79.100
Portions of Highway 501 in the community of Rustburg were flooded by several inches of flowing water due to heavy rainfall. No damage was reported to the highway, and it was open to traffic after the flooding receded.
Flash Flood, Carroll
- When
- July 15, 10:15 PM EST to July 16, 12:45 AM EST
- Where
- Carroll County, 0.39 mi E of Fancy Gap to 0.4 mi E of Fancy Gap
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 36.669, -80.693
High runoff from heavy rainfall caused a portion of Highway 52 to collapse near the Post Office in the community of Fancy Gap, VA.
Debris Flow, Lynchburg (C)
- When
- July 16, 1:20 AM EST
- Where
- Lynchburg (C) County, 0.81 mi SSE of Lynchburg to 0.78 mi SSE of Lynchburg
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 37.409, -79.147
Runoff from heavy rainfall caused a portion of the hillside along 12th Street to collapse onto the road, blocking both lanes of traffic. The road was closed for multiple weeks to clear the debris and perform work to stabilize the hillside to prevent additional debris flows. The property damage estimate is the cost of removal of the debris and the necessary repair work.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 30, 202366 deaths · 10 events
- Excessive Heat in Nevada, July 14 to 18, 20236 deaths · 7 events
- Heat in Texas, July 14, 20232 deaths · 2 events
- Excessive Heat in California, July 14 to 18, 20231 death · 7 events
- Tornado and Flash Flood in Arkansas, July 14, 2023$267,000 · EF1 · 20 events
- Hail and Damaging Winds in Kansas, July 14, 2023$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Vermont, July 14 to 18, 2023$750,000 · 4 events
- Flash Flooding and Damaging Winds in Florida, July 14 to 17, 2023$258,000 · 50 kt wind · 25 events
- Lightning Strike in North Carolina, July 14, 2023$400,000 · 1 event
- Damaging Winds in District of Columbia, July 14, 2023$310,000 · 61 kt wind · 4 events
- Damaging Winds in Kansas, July 14, 2023$160,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 14, 20231 injured · $73,000 · 52 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124983, 1125469, 1124960, 1124961, 1124976, 1124981, 1124982, 1124962, 1124964, 1124977, 1124980, 1125277, 1124963, 1124978, 1124979, 1125286, 1125465, 1125296.